Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Flagstaff, AZ

July 15, 2018Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 5:05 PM MST for Coconino County, Navajo County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2018, 5:05 PM MST (00:05 UTC)
Expired
Jul 15, 2018, 7:09 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 160 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:15 PM MSTFLASH FLOODHotevilla, AZMEASURED 1.75 RAINFALL IN ONE HOUR. WATER OVER LOCAL ROADS, AND SOME FLOOD DAMAGE TO PRIVATE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WGUS55 KFGZ 160005
FFWFGZ
AZC005-017-160300-
/O.NEW.KFGZ.FF.W.0020.180716T0005Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
505 PM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...
  Coconino County in north central Arizona...

* Until 800 PM MST

* At 502 PM MST, Doppler radar indicated heavy rain across the warned
  area near Hotevilla. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hotevilla, Hopi Reservation and Kykotsmovi Village. 

This includes the following streams and drainages...Dinnebito Wash
and Oraibi Wash.

This includes State Route 264 between mile markers 357 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3598 11049 3582 11061 3588 11081 3606 11082

$$
1 follow-up statement
236 
WGUS75 KFGZ 160209
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
709 PM MST SUN JUL 15 2018

AZC005-017-160217-
/O.CAN.KFGZ.FF.W.0020.000000T0000Z-180716T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-Coconino-
709 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR NAVAJO AND COCONINO COUNTIES IS
CANCELLED...

The heavy rain has ended over the Hotevilla area, and flood waters 
have receded. Flooding is no longer expected to pose a threat. 
Please continue to be alert for standing water on roadways, and 
damaged roads in the area.

LAT...LON 3598 11049 3582 11061 3588 11081 3606 11082

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 2:38 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Sun Jul 15 2018

.SYNOPSIS...The monsoon weather pattern will continue over
Arizona through next week, with daily rounds of showers and
thunderstorms. The main threat with storms today will be heavy
rainfall and localized flooding.

&&

.DISCUSSION...Little change in the weather pattern is expected
over the next week, with weak flow and only minor changes in the
position and intensity of the high parked over the SW. We expect
the robust monsoon conditions to continue through the forecast
period, with PW values continuing to run well above average - at
or above 1" for the Flagstaff area. Long range ensembles are
hinting at some drying by next weekend, but certainly not enough
to significantly diminish the threat of significant thunderstorms
each day.

With soils becoming more and more saturated across N. Arizona, the
daily threat of flash flooding will persist with the thunderstorms
forming the area.

Today's forecast is on track, with heavy rain and high rainfall
rates (2-3" / hr) reported across the area. We'll continue the
Flash Flood Watch through 7 PM MST. Primary threat area this
afternoon and evening will lean toward Yavapai County, where
instability (CAPES to 2500) will engender the production of
additional thunderstorm activity.

&&

.AVIATION....For the 00Z package...SCT to NMRS storms over and
southwest of the Mogollon Rim will persist this evening. Storms
less numerous over NE Arizona. Expect storms to diminish after
03z with isolated showers continuing through the overnight hours.
-SHRA/-TSRA will form over higher terrain again on Monday after
18Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The monsoon pattern will continue, with scattered
to numerous thunderstorms and a threat of heavy rain each
afternoon/evening through Saturday. Light winds will produce slow
moving storms with the potential for heavy rainfall. Atmospheric
moisture may decrease late in the week, and could lead to less
thunderstorm coverage by the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST
this evening FOR AZZ004>008- 012>018-037-038.

&&

PUBLIC...BAK/JJ
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 15, 1:18 PM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 SW FLAGSTAFF MALL     35.21N 111.60W
07/15/2018  E2.50 INCH       COCONINO           AZ   PUBLIC

            HEAVY RAINS LEADING TO REPORTS OF URBAN AND
            SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
            AREA. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 45 MINUTES.

&&

NL
Local storm report, Jul 15, 1:31 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.19N 111.61W
07/15/2018                   COCONINO           AZ   PUBLIC

            FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
            IN MUCH OF EAST FLAGSTAFF. VIDEO
            DOCUMENTATION OF A FLASH FLOOD AT THE
            INTERSECTION OF BUTLER AVE AND FOURTH
            STREET.

&&

NL
Local storm report, Jul 15, 2:25 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018  M2.06 INCH       COCONINO           AZ   TRAINED SPOTTER

            HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
            TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
            EAST FLAGSTAFF. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 2 HOURS.

&&

NL
Local storm report, Jul 15, 4:22 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
422 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       7 NW GANADO             35.77N 109.65W
07/15/2018  E1.00 INCH       APACHE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED FLOODING OF SR 264 AT MILEPOST
            438 NEAR BURNSIDE DUE TO HEAVY RAIN THAT
            FELL IN THE REGION. THE ROAD WAS CLOSED FOR
            A COUPLE OF HOURS AS A PREVENTATIVE MEASURE.

&&

NL
Local storm report, Jul 15, 4:39 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
439 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 NNE ASH FORK          35.23N 112.48W
07/15/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED 1.76 INCHES OF
            DAILY STORM TOTAL RAINFALL IN ASH FORK AS OF
            4:36 PM MST ON JULY 15, 2018. THIS LED TO
            FLASH FLOODING OF DOUBLE A RANCH ROAD WITH
            3-4 INCHES OF STANDING WATER ON THE
            ROADWAYS. PORTIONS OF DIRT ROADWAYS WERE
            WASHED AWAY AS A RESULT FROM THE LOCALIZED
            FLOODING.

&&

NL
Special weather statement, Jul 15, 4:42 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
442 PM MST SUN JUL 15 2018

AZZ008-037-160030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
442 PM MST SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 530 PM
MST...

At 441 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Burro Creek Campground to
6 miles southeast of Wagoner. Movement was southwest at 10 mph.

Winds in excess of 40 mph and heavy rainfall are expected with these
storms.

Locations impacted include...
Congress, Castle Hot Springs, Yarnell, Peeples Valley, Lake Pleasant
and Glen Ilah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3446 11333 3447 11333 3409 11218 3390 11225
      3389 11230 3416 11334
TIME...MOT...LOC 2341Z 035DEG 10KT 3440 11333 3415 11245

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 15, 5:23 PM MSTSpecial Weather StatementFGZ52 min
Jul 15, 5:59 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 15, 8:19 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 16, 2:17 AM MSTFlash Flood WarningFGZYavapai88 min
Jul 16, 10:58 AM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 16, 11:44 AM MSTSpecial Weather StatementFGZ46 min
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZCoconino24 min
Jul 16, 12:10 PM MSTSpecial Weather StatementFGZGila35 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZMohave35 min
Jul 16, 12:43 PM MSTSpecial Weather StatementFGZ47 min
Jul 16, 12:59 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 16, 1:27 PM MSTFlash Flood WarningFGZGila3 hr
Jul 16, 2:26 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 16, 2:48 PM MSTFlash Flood WarningFGZYavapai117 min
Jul 16, 2:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 16, 3:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 16, 3:32 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:39 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 16, 3:53 PM MSTFlash Flood WarningFGZYavapai5 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.